Virginia, 2007

Hail and Damaging Winds in Virginia, July 17, 2007

July 17, 2007 · NWS RNK · 6 events in 6 counties and zones

Thunderstorms formed during the afternoon of the 17th. Some of these storms were severe, producing damaging wind gusts and hail ranging from penny to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms formed during the afternoon of the 17th. Some of these storms were severe, producing damaging wind gusts and hail ranging from penny to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 10:17 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 17, 10:17 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 AM EDT TUE JUL 17 2007

.SYNOPSIS...
A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN.
THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE
NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH
THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD
FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER
DRIER WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE SHOWS NEARLY FULL SUN TO START THE DAY ACROSS MOST OF
THE CWA...EXCEPT FRO CLOUDS BEGINNING TO DEVELOP ACROSS NW NC AND
THE HIGHER RIDGES IN THE MTNS. STILL A SOUPY AIRMASS ACROSS THE
REGION WITH DEWPOINTS IN THE 60S...VERY SIMILAR TO
YESTERDAY...WITH MODIFIED SOUNDINGS AT RNK AND GSO BRINGING CAPES
BETWEEN 2000 AND 2500 J/KG. FREEZING LEVELS ARE STILL HIGH...SO
WILL TAKE A BIG STORM TO BRING LARGE HAIL...BUT A GOOD POTENTIAL
FOR DAMAGING WET MICROBURSTS WITH ANY STRONG CELL. WIND FIELDS ARE
WEAK...AND CELLS SHOULD REMAIN PULSE TO LOW END MULTICELL. PWATS
ARE STILL SEASONALLY HIGH...GENERALLY 1.25 TO 1.6 INCHES.
HOWEVER...STORM MOTION SHOULD BE LESS THAN 10 KNOTS TODAY...AND
WITH A WEAK BOUNDARY LEFT OVER FROM YESTERDAY/S CONVECTION DRAPED
ACROSS THE SW VA MTNS AND INTO THE NC PIEDMONT...WE COULD SEE SOME
TRAINING OF CELLS..SO I HAVE ADDED IN THE POSSIBILITY OF HEAVY
DOWNPOURS ALONG WITH STRONG WIND GUSTS TO THE WEATHER GRIDS THIS
AFTERNOON. THE MOST LIKELY LOCATION FOR THE FIRST STORMS TO
DEVELOP WILL BE THE NC AND SW VA MTNS WHERE THERE IS A THETA-E
RIDGE THIS MORNING AND A WEAK SRN STREAM SHORT WAVE MOVG NE INTO
TN AS WELL. THEN MODELS SHOW LOW LEVEL MOISTURE CONVERGENCE
SPREADING NORTHEASTWARD INTO THE CWA TOWARD EVENING. SO I HAVE
KEPT THE LIKELY POPS IN THE FAR SW...BUT HAVE RAISED POPS SOME
FURTHER NORTH AND EAST.

LOW LEVEL THICKNESSES FROM THE MORNING SOUNDINGS INDICATED HIGH
TEMPS A FEW DEGREES WARMER THAN YESTERDAY...ESPECIALLY IN THE
PIEDMONT AREAS WHERE WE COULD SEE SOME SITES APPROACH MID 90S.
WITH A WARMER START AND MORE SUN SO FAR...I HAVE RAISED TEMPS A
DEGREE OR TWO MOST LOCATIONS.

DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF
HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER
POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY
REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS
NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT
HAS BEEN FOCUS FOR BOTH DIRUNAL AND NOCTURNAL TSTM ACTIVITY.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WEDNESDAY AND THURSDAY...FEATURES BROKEN RECORD FORECAST WITH
CONTINUED THREAT FOR SHRA/TSRA. THE AREA WILL REMAIN UNDER A
BROAD UPPER TROF TO OUR NORTH WITH A WESTWARD EXTENTION OF THE
BERMUDA HIGH TO OUR SOUTH AND EAST. SURFACE TRAJECTORY FCSTS
CONTINUATION OF GOOD MOISTURE FLOW INTO THE REGION. THE RESULT
WILL BE MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE
REGION. THE BEST COVERAGE INITIALLY WILL BE ACROSS THE
MOUNTAINS...AND THEN THIS ACTIVITY WILL DRIFT EAST INTO THE
PIEDMONT DURING THE EVENING AND OVERNIGHT HOURS. CANT RULE OUT BEING
ON THE RECEIVING END OF SOMETHING MORE ORGANIZED...AN MCS FROM THE
OHIO VALLEY. IF THIS OCCURS IT WOULD BE MOST COME THROUGH AT
NIGHT.

BY FRIDAY...UPPER TROUGH IS FORECAST TO AMPLIFY WITH SURGE OF
COOLER DRIER AIR DIVING SOUTH FROM CANADA. THIS WILL PUSH SFC
COLD FRONT THROUGH THE OHIO VALLEY AND INTO THE AREA. THREAT FOR
SHRA/TSRA WILL CONTINUE UNTIL FROPA.

TEMPS THROUGH THE 3-DAY PD TO RUN PRETTY CLOSE TO NORMAL...WITH
HIGHS IN THE 80S MTNS TO LOWER 90S PIEDMONT. LOWS IN THE 60S
MTNS...AROUND 70 PIEDMONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FRONTAL PASSAGE WILL BRING NORTHWEST FLOW...COOLING AND DRYING.
PRECIPITATION CHANCES SHOULD WANE AS SFC HIGH PRESSURE BUILDS
ACROSS THE OH VALLEY AND INTO THE MID ATLANTIC REGION. FCST TEMPS
ARE ABOUT 8-10 DEG COOLER...WITH TMAX IN THE 70S MTNS...L-M80S
PIEDMONT. LOW TEMPS WILL FOLLOW SUIT WITH 50S MTNS..L60S PIEDMONT.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
LCL IFR/LIFR DUE TO FOG IN THE MTN VALLEYS THIS MORNING...FOG TO
DISSIPATE BY MID MORNING. CONDITIONS TODAY WILL BE SIMILAR TO
MONDAY WITH FORMATION OF SCT AFTERNOON AND EVENING SHRA/TSRA.
BUILDUPS WILL BEGIN AROUN 15 UTC WITH PEAK ACTIVITY COINCIDING
WITH WARMEST PART OF THE DAY 18-24 UTC (2PM-8PM). LCL IFR CIGS
VSBYS ARE ANTICIPATED IN THE VICINITY OF THE THUNDERSTORMS.

ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS
ANTICIPATED DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS
AT NIGHT ARE DUE TO FORMATION OF FOG AND HAZE...AND SOME OF THE
FOG MAY BE LOCALLY DENSE...ESP IN THE RIVER VALLEYS WITH...LCL
IFR/LIFR CONDITIONS ANTICIPATED AT LWB 09-13 UTC.

THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER
WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A
COLD FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jul 17, 11:27 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT TUE JUL 17 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1227 PM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING
THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL
HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST
COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH
CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO
SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS
MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 17, 8:10 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     3 SE PRESTONVILLE       36.44N 80.08W
07/16/2007                   STOKES             NC   PUBLIC

            LARGE TREE LIMBS DOWNED

&&

WERT
Special weather statement, Jul 17, 11:11 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT TUE JUL 17 2007

VAZ016-171700-
CARROLL VA-
1211 PM EDT TUE JUL 17 2007

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF FRIES...OR ABOUT 3 MILES
SOUTHWEST OF BYLLESBY.. THIS STORM WAS MOVING NORTHEAST AT LESS THAN
5 MILES PER HOUR. THE STRONG THUNDERSTORM WILL BE NEAR...BYLLESBY AT
1245 PM EDT.

EXPECT RAINFALL AMOUNTS OF OVER ONE INCH BY 1 PM...AS WELL AS CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jul 17, 11:29 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT TUE JUL 17 2007

VAZ032-171730-
PATRICK VA-
1229 PM EDT TUE JUL 17 2007

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO RIDGE...MOVING EAST
AT 5 MPH. THIS STORM LIKELY CONTAINS CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...SMALL HAIL AND HEAVY RAINS.
EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH 1:30 PM.

TOWNS IN THE PATH OF THIS STORM INCLUDE CHARITY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
July 17, 11:52 AM EST
Where
Grayson County, 1 mi W of Fries
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.720, -80.988

Hail, Franklin

When
July 17, 12:02 PM EST
Where
Franklin County, 2 mi SW of Endicott
Measured
0.88 in hail
Reported by
Public
Coordinates
36.860, -80.176

Thunderstorm Wind, Botetourt

When
July 17, 12:05 PM EST
Where
Botetourt County, 1 mi N of Troutville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.434, -79.880

Thunderstorms winds caused trees to blow down near Interstate 81. Damage values are estimated.

Thunderstorm Wind, Carroll

When
July 17, 12:06 PM EST
Where
Carroll County, 5 mi W of Hillsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.770, -80.820

Thunderstorm winds blew a tree down on Highway 58. Damage values are estimated.

Hail, Bedford

When
July 17, 12:27 PM EST
Where
Bedford County, 1 mi N of Montvale
Measured
1 in hail
Reported by
Public
Coordinates
37.395, -79.730

Thunderstorm Wind, Halifax

When
July 17, 4:30 PM EST
Where
Halifax County, Cluster Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.620, -78.920

Thunderstorm winds blew down two trees. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48047, 48049, 48051, 48052, 48050, 48053.